Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Cheyenne, WY

May 6, 2005Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 6, 2005, 7:47 PM MDT for Box Butte County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 7:47 PM MDT (01:47 UTC)
Expired
May 6, 2005, 8:31 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 191 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 070149
SVRCYS
NEC013-070230-
/O.NEW.KCYS.SV.W.0017.050507T0147Z-050507T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
747 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 830 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRONCO LAKE...OR ABOUT NEAR ALLIANCE...AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF BEREA BY 800 PM MDT
  WILD HORSE BUTTE BY 810 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING 3/4 INCH HAIL...EXTREMELY 
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4200 10310 4201 10274 4238 10275 4238 10303

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 070209
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
806 PM MDT FRI MAY 6 2005

NEC013-070230-
/O.CON.KCYS.SV.W.0017.000000T0000Z-050507T0230Z/
BOX BUTTE NE-
806 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM MDT FOR
EASTERN BOX BUTTE COUNTY...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WILD HORSE BUTTE...OR ABOUT 7 
MILES NORTH OF ALLIANCE...MOVING NORTH AT 25 MPH. THIS STORM HAS 
PRODUCED 3/4 INCH HAIL SOUTH OF ALLIANCE. FREQUENT CLOUD TO GROUND 
LIGHTNING AND VERY HEAVY RAIN ARE ALSO OCCURRING WITH THIS STORM.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEREA BY 755 PM MDT
  WILD HORSE BUTTE BY 810 PM MDT

LAT...LON 4200 10310 4201 10274 4238 10275 4238 10303

$$

SOWKO
000 
WWUS55 KCYS 070231
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MDT FRI MAY 6 2005

NEC013-070240-
/O.EXP.KCYS.SV.W.0017.000000T0000Z-050507T0230Z/
BOX BUTTE NE-
830 PM MDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOX BUTTE COUNTY
EXPIRES AT 830 PM MDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED CONSIDERABLY 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THERE IS 
STILL A THREAT OF CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND VERY 
HEAVY RAIN IN EXTREME NORTHEAST BOX BUTTE COUNTY. 

LAT...LON 4200 10310 4201 10274 4238 10275 4238 10303

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:29 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 6, 2:29 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT FRI MAY 6 2005

.SHORT TERM...UPPER LEVEL JET WILL BE OVER THE EASTERN HALF OF
THE CWA ON SAT. SOUTH TO SOUTHWEST FLOW ALOFT OVER THE CWA TONIGHT
AS UPPER TROUGH MOVES INTO WY. A SHORT WAVE WILL MOVE ACROSS THE
NEB PANHANDLE THIS EVENING. PVA AND UPPER LEVEL DIVERGENCE WILL
ALSO OCCUR OVER THE FORECAST AREA AFTER MIDNIGHT TONIGHT. AN UPPER
LOW WILL FORM OVER THE AREA BY NOON SAT...AND MOVE SLOWLY EAST
DURING THE AFTERNOON. A PACIFIC COLD FRONT WILL MOVE SLOWLY EAST
ACROSS THE AREA TONIGHT AND WILL BE EAST OF THE CWA BY 12Z
SAT...AS AS SURFACE LOW MOVES FROM NORTHERN WY AND INTO SD. LOW
LEVEL MOISTURE WILL INCREASE ACROSS THE AREA TONIGHT...THEN
DECREASE ACROSS THE PLAINS SAT. MID LEVEL MOISTURE WILL BE PRESENT
THROUGH THE PERIOD. LIS ARE FROM 0 TO -3 THIS AFTERNOON AND WILL
CONTINUE THIS EVENING...ESPECIALLY IN THE NEB PANHANDLE. CAPE
VALUES ARE OVER 750 J/KG IN THE PANHANDLE LATE THIS AFTERNOON. BY
MID EVENING THE HIGHER CAPE VALUES MOVE OFF TO THE EAST AND LIS
INCREASE. WILL GO WITH A CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE
PANHANDLE THROUGH THIS EVENING AND WILL LINGER ACROSS THE EASTERN
PANHANDLE TIL MIDNIGHT. COOLER AIR AND THE UPPER LOW MOVING ACROSS
THE AREA SATURDAY...WILL RESULT IN A CHANCE OF THUNDERSTORMS ONCE
AGAIN SAT AFTERNOON. THE STORMS SHOULD NOT REACH SEVERE LEVELS
SATURDAY. HIGH TEMPERATURES SAT WILL BE AROUND 5 DEGREES COOLER.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...UPPER LOW MOVES SLOWLY
ACROSS WYOMING SATURDAY. WRAPAROUND MOISTURE WILL BRING SOME
PRECIP TO WYOMING WITH SNOW LEVELS AT AROUND 8000 FEET SATURDAY...
DROPPING TO 6500-7000 FEET SATURDAY NIGHT. INGREDIENTS ARE COMING
TOGETHER FOR ANOTHER DEEP BLANKET OF SNOW OVER THE MOUNTAINS FOR
SATURDAY NIGHT THROUGH SUNDAY. PLENTY OF MOISTURE IN THE NORTHWEST
FLOW BEHIND THE LOW AND A LACK OF STABILITY WILL CONTRIBUTE TO THE
POTENTIAL FOR A FOOT OR MORE OF MOUNTAIN SNOW. A WINTER STORM
WATCH HAS BEEN ISSUED. THE LOW WILL FILL AS IT MOVES INTO NEBRASKA
SUNDAY NIGHT AND MONDAY...SO PRECIP THREAT WILL DECREASE. THE WEAK
RIDGE IN BETWEEN SYSTEMS WILL BRING A WARM AND MAINLY DRY MONDAY.
AS NEXT UPPER LOW APPROACHES FROM THE WEST TUESDAY...PRECIP WILL
SPREAD FROM WEST TO EAST. THIS SYSTEM IS DEPICTED SIMILAR BY THE
GFS/DGEX TO THIS WEEKENDS SYSTEM WITH AN INITIAL DOSE OF SEVERE
WEATHER IN THE PANHANDLE TUESDAY OR WEDNESDAY FOLLOWED BY A
SHOWERY PERIOD ACROSS THE FORECAST AREA. IT COULD BE ANOTHER SHOT
OF COPIOUS SNOW FOR HIGHER ELEVATIONS AS LOW SITS AND SPINS OVER
THE CONTINENTAL DIVIDE WEDNESDAY AND THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM NOON SATURDAY TO 6 PM SUNDAY FOR
WYZ063(SNOWY RANGE).
NE...NONE.

&&

KMD/POMEROY
Hazardous weather outlook, May 6, 1:27 PM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MDT FRI MAY 6 2005

NEZ001>003-019>021-054-055-071930-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
127 PM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING. SOME STORMS MAY BE SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AND
EVENING AS AN UPPER LEVEL LOW PRESSURE AREA MOVES INTO THE REGION.
ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF SOME STORMS NEXT
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

WYZ059>062-064>070-071930-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
127 PM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA THIS AFTERNOON
AND EVENING.  A FEW STORMS MAY BE STRONG ENOUGH TO PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AND EVENING AS
AN UPPER LEVEL LOW PRESSURE AREA MOVES INTO THE REGION. ANOTHER
WEATHER SYSTEM WILL BRING THE CHANCE OF SOME STORMS NEXT TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ063-071930-
SNOWY RANGE-
127 PM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SNOWY RANGE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA THIS AFTERNOON
AND EVENING.  A FEW STORMS MAY BE STRONG ENOUGH TO PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH IS IN EFFECT FOR SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON. REFER TO THE LATEST WINTER STROM WATCH STATEMENT
(WWUS45 KCYS) FOR MORE INFORMATION.

ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF SOME STORMS NEXT
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 6, 7:45 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
745 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             8 NE ANGORA             41.95N 102.99W
05/06/2005  0.88 INCH        MORRILL            NE   TRAINED SPOTTER

&&

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:30 PM MDTSevere Thunderstorm WarningCYSCheyenne45 min
May 6, 7:14 PM MDTSevere Thunderstorm WarningCYSCheyenne40 min
May 6, 7:38 PM MDTSevere Thunderstorm WarningCYSMorrill28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.